Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Amarillo, TX

April 9, 2017Cimarron County, Oklahoma; 8 counties in Texas

NWS Amarillo, TX issued this red flag warning at Apr 9, 2017, 4:08 AM CDT for Cimarron County, Oklahoma; 8 counties in Texas. It took effect at Apr 9, 2017, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2017, 4:08 AM CDT (09:08 UTC)
In effect from
Apr 9, 2017, 12:00 PM CDT
Expired
Apr 9, 2017, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS84 KAMA 090908
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
408 AM CDT Sun Apr 9 2017

OKZ001-TXZ001-002-006-007-011-012-016-017-092115-
/O.UPG.KAMA.FW.A.0010.170409T1800Z-170410T0100Z/
/O.NEW.KAMA.FW.W.0015.170409T1700Z-170410T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
408 AM CDT Sun Apr 9 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN ONE-THIRD OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TWO COLUMNS OF COUNTIES OF THE TEXAS PANHANDLE.

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 9 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...West and southwest 20 to 30 MPH with higher 
  gusts, shifting to northwest this evening.

* Relative Humidity...Falling into the 7 to 12 percent range.

* Timing...From noon to 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit... 
www.weather.gov/ama
1 follow-up statement
597 
WWUS84 KAMA 092142
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
442 PM CDT Sun Apr 9 2017

OKZ001-TXZ001-002-006-007-011-012-016-017-100200-
/O.CON.KAMA.FW.W.0015.000000T0000Z-170410T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
442 PM CDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE WESTERN
OKLAHOMA PANHANDLE AND THE WESTERN THIRD OF THE TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...West to southwest winds of 20 to 30 MPH with 
  higher gusts, shifting to the northwest this evening.

* Relative Humidity...Minimum relative humidity values of 6 to 10
  percent are expected. 

* Timing...Until 9 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Andrade

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:28 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 9, 12:28 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1228 AM CDT Sun Apr 9 2017

.AVIATION...
06Z TAF Cycle

VFR conditions can be expected at all three TAF sites through 06Z
Monday with mainly considerable high level clouds. Southwest to
west winds 5 to 15 knots will increase to around 10 to 20 knots by
14Z today and then into the 20 to 25 knot range with gusts near 35
knots after 15Z to 16Z today. Winds will become northwest to north
10 to 20 knots after 00Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 607 PM CDT Sat Apr 8 2017/

AVIATION...
Southwest winds around 10 knots overnight will increase into the
20 to 25 knot range with higher gusts by mid morning Sunday.
Skies are expected to remain VFR.

PREV DISCUSSION... /Issued 331 PM CDT Sat Apr 8 2017/

DISCUSSION...

Very few changes were needed to the going forecast. Southwest flow
aloft will increase tonight as a speed max passes early Sunday
morning.  This speed max will be on the way out by midday Sunday but
enough flow will remain for a breezy day for the Panhandles. A front
will pass Sunday night making for a cooler but pleasant day Monday
as relatively light winds rotate around the dial by Monday night
back to the south.

After a benign Tuesday, precip chances start to ramp up midweek and
will continue off and on through the weekend.  Generally light flow
aloft will do 2 things: a) Keep the dryline west and the Panhandles
predominately in an area of Gulf moisture return and b) Keep the
organized severe threat somewhat limited.  For the most part, expect
mainly garden variety storms to be most prevalent in the afternoon
hours as any sunshine should bring MLCAPE values above 1000 J/kg
most days.  A few strong to severe storms will likely be noted, but
as of now a synoptically-evident organized severe event appears
unlikely through next weekend. Temperatures should be fairly
seasonal through the next week.

Simpson

FIRE WEATHER...

RFTI values will increase to 5 or 6 in the west Sunday afternoon
and have therefore left the Fire Weather Watch in tact despite
transitioning fuels. Further east, low end Red Flag criteria may
well be met weather-wise, but with the fuels not all that
supportive, marginal fire weather doesn't warrant a Fire Weather
Watch issuance at this point.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from this afternoon through this evening for
     the following zones: Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall...Sherman.

OK...Fire Weather Watch from this afternoon through this evening for
     the following zones: Cimarron.

&&

11/3
Hazardous weather outlook, Apr 9, 3:57 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Sun Apr 9 2017

OKZ001>003-TXZ001>020-092115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
357 AM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the western
one-third of the Panhandles. Elevated fire weather conditions are
expected across remaining sections of the Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Tuesday night through Friday
across the Panhandles. Isolated strong to severe storms are
possible during this time period, but the threat for organized
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon and
early this evening.

Cockrell

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.